Texas, 2021Heavy Snow in Texas, February 13 to 14, 2021
February 13 to 14, 2021 · NWS MAF · 18 events in 17 counties and zones
At the surface, a bitterly cold air mass dropped into Texas and eastern New Mexico. Aloft an upper level low pressure system moved into northern Mexico and ultimately east into Texas.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At the surface, a bitterly cold air mass dropped into Texas and eastern New Mexico. Aloft an upper level low pressure system moved into northern Mexico and ultimately east into Texas. Snowfall was recorded across much of West Texas and eastern New Mexico with accumulations up to one half foot or more.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 13, 10:21 PM CST, 39 minutes earlier.
Area forecast discussion, Feb 13, 10:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1021 PM CST Sat Feb 13 2021
.DISCUSSION...
&&
.AVIATION...
Conditions are falling at most TAF sites and will continue down to
IFR/LIFR for those not already there. Cigs have been running lower
than vsbys but expect these will also down tonight due to fog.
Could see some light snow overnight... but the main snowfall looks
to be Sunday. Wind will be E to NE and gusty as an Arctic front
moves through.
&&
DISCUSSION...
Precipitation has mostly ended across the region but icy conditions
continue with low visibilities due to lingering fog. Temperatures
are sitting in the teens and 20s, and many spots will not get above
freezing today. As the record breaking temperatures continue through
the weekend, all eyes turn to the next big event: a winter storm
which will bring snow to much of the region.
Widespread temperatures stretching from single digits to low 20s are
expected tonight ahead of our winter storm, paving the way for the
roads to be cold enough for snow accumulations. A Winter Storm
Warning is in effect for nearly every location except the Rio Grande
Valley, beginning midnight CST tonight and continuing through Monday
morning. This storm system will bring widespread snow accumulations
to the area, with the heaviest snow expected in the higher
terrain/mountains, N Permian Basin and SE New Mexico. Snow
accumulations will be between 3-6 inches, but the higher terrain
of the Davis, Delaware, and Guadalupe Mountain ranges will likely
receive higher amounts. Light snow is expected to begin in
northwestern regions of Eddy and Lea counties early Sunday
morning and propagate southward throughout the day on Sunday
through Sunday night. Dangerous and bitter cold temperatures will
combine with strong winds during the day on Sunday and stick
around through Monday morning. The strong winds will likely lead
to blowing snow, creating areas of high snow drifts and reduced
visibilities to 1/4th of a mile or less across the region.
Remember, even if snow is not currently falling, snow that is
already on the ground may be blown around by windy conditions and
reduce visibilities. This blowing snow, along with slick roads,
will make travel very difficult to impossible Sunday into Monday
morning across the region. Because of this, travel is not
recommended on Monday. High winds will occur in the Guadalupe and
Delaware Mountains Sunday afternoon through Sunday night, so a
Blizzard Warning has been issued for these areas.
Record breaking cold temperatures Sunday and Monday morning are the
other big concern with this event. We may see subzero lows Monday
morning with widespread wind chills reaching as low as -15 to
-20 degrees. These will be the coldest wind chill temperatures we've
seen in 30+ years. A wind chill warning has been issued for Sunday
evening through Monday morning. With temperatures this low,
frostbite may occur in less than 30 minutes on exposed skin and
hypothermia is possible. Please limit your time outside and only go
out if absolutely necessary. Temperatures throughout this event will
break multiple records.
If skies clear Monday we may warm up a bit up to the high teens and
low 20s by the afternoon. If not, temperatures will remain very
cold, especially in areas with snowpack, and many spots will drop
back down to the single digits Monday night. Regardless of any
clearing on Monday, another storm system will be making its way
towards us on Tuesday and sock us in with clouds once again. The
Permian Basin may get just above freezing on Tuesday with 40s and
50s along and south of the Pecos river, although these temperatures
may change depending on timing of this next event. If we do get
above freezing, some snow and ice will may melt off throughout
the day despite the cloudy conditions. Snow and a rain/snow mix
will begin moving into our northern region by Tuesday afternoon,
stretching further south through Tuesday night and into Wednesday
morning. Snow accumulations look light, although some locally
higher amounts may be possible. Unfortunately, temperatures will
tumble back down to the teens and 20s Tuesday night nearly
everywhere and anything on the roadways will refreeze. Wednesday
will remain below freezing for parts of SE New Mexico and the
Permian Basin. Thursday looks to be the best day to get out of our
frigid temperatures with highs in the 40s area-wide.
-Zuber
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 11 14 -3 19 / 20 80 40 0
Carlsbad 16 17 4 29 / 40 100 40 0
Dryden 26 30 10 29 / 10 50 100 10
Fort Stockton 23 23 4 27 / 10 90 70 0
Guadalupe Pass 14 17 -1 29 / 40 100 50 0
Hobbs 9 11 -2 20 / 40 90 30 0
Marfa 21 30 5 37 / 10 90 80 0
Midland Intl Airport 14 15 -3 22 / 20 80 40 0
Odessa 14 15 -3 23 / 20 80 40 0
Wink 18 21 1 27 / 20 80 40 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Storm Warning until 5 AM MST Monday for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
Wind Chill Warning from 5 PM Sunday to noon MST Monday for
Central Lea County-Eddy County Plains-Guadalupe Mountains
of Eddy County-Northern Lea County-Southern Lea County.
Winter Storm Warning until 3 PM MST Sunday for Guadalupe
Mountains of Eddy County.
Winter Storm Warning from midnight Sunday night to 5 AM MST
Monday for Guadalupe Mountains of Eddy County.
Blizzard Warning from 3 PM Sunday to midnight MST Sunday night
for Guadalupe Mountains of Eddy County.
TX...Winter Storm Warning until 6 AM CST Monday for Andrews-Borden-
Central Brewster County-Chinati Mountains-Chisos Basin-
Crane-Davis Mountains-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Ector-Gaines-Glasscock-Howard-
Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Reagan-
Reeves County Plains-Scurry-Terrell-Upton-Van Horn and
Highway 54 Corridor-Ward-Winkler.
Wind Chill Warning from 6 PM CST /5 PM MST/ Sunday to 1 PM CST
/noon MST/ Monday for Andrews-Borden-Central Brewster
County-Chinati Mountains-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Marfa
Plateau-Martin-Midland-Mitchell-Pecos-Reagan-Reeves County
Plains-Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Winter Storm Warning until 3 PM MST Sunday for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
Winter Storm Warning from midnight Sunday night to 5 AM MST
Monday for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
Blizzard Warning from 3 PM Sunday to midnight MST Sunday night
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
&&Hazardous weather outlook, Feb 13, 2:11 PM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 PM CST Sat Feb 13 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-142015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
211 PM CST Sat Feb 13 2021 /111 PM MST Sat Feb 13 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This afternoon and Tonight
A Winter Storm Warning is in effect tonight for Southeast New Mexico
and all of West Texas except the Rio Grande Valley.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Winter Storm Warning is in effect through Monday morning for
Southeast New Mexico and all of West Texas except the Rio Grande
Valley.
A Blizzard Warning is in effect Sunday afternoon and night for the
Guadalupe Mountains.
A Wind Chill Warning is in effect late Sunday afternoon through
Monday afternoon for Southeast New Mexico and all of West Texas
except the Rio Grande Valley.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, however local and state
resources are expected to be in high demand due to high impact long
duration winter weather.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
Heavy Snow, Scurry
- When
- February 13, 11:00 PM CST to February 14, 5:00 PM CST
- Where
- Scurry forecast zone
- Reported by
- Social Media
- Coordinates
- 32.746, -100.916 (the zone’s center; the record gives no point)
Nine inches of snow was reported in Hermleigh.
Heavy Snow, Gaines
- When
- February 13, 11:15 PM CST to February 14, 3:35 PM CST
- Where
- Gaines forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.741, -102.635 (the zone’s center; the record gives no point)
Four inches of snow was reported in Seminole.
Heavy Snow, Ector
- When
- February 14, 1:00 AM CST to 4:30 PM CST
- Where
- Ector forecast zone
- Reported by
- Social Media
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
Seven inches of snow was measured in West Odessa.
Heavy Snow, Midland
- When
- February 14, 3:00 AM CST to 5:00 PM CST
- Where
- Midland forecast zone
- Reported by
- Social Media
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
Multiple reports of five to seven inches of snow was measured in northwest Midland.
Heavy Snow, Midland
- When
- February 14, 4:00 AM CST to 5:00 PM CST
- Where
- Midland forecast zone
- Reported by
- Social Media
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
At the NWS office in Midland, 5.3 inches of snow was measured.
Heavy Snow, Ward
- When
- February 14, 5:00 AM CST to 3:00 PM CST
- Where
- Ward forecast zone
- Reported by
- Social Media
- Coordinates
- 31.510, -103.102 (the zone’s center; the record gives no point)
In Monahans, 4.3 inches of snow was measured.
Heavy Snow, Crane
- When
- February 14, 5:00 AM CST to 4:00 PM CST
- Where
- Crane forecast zone
- Reported by
- NWS Employee
- Coordinates
- 31.429, -102.516 (the zone’s center; the record gives no point)
Four inches of snow was estimated to have fallen in Crane.
Heavy Snow, Winkler
- When
- February 14, 7:00 AM CST to 3:00 PM CST
- Where
- Winkler forecast zone
- Reported by
- Social Media
- Coordinates
- 31.850, -103.048 (the zone’s center; the record gives no point)
Five inches of snow was measured in Kermit.
Heavy Snow, Van Horn and Highway 54 Corridor
- When
- February 14, 7:30 AM CST to 6:00 PM CST
- Where
- Van Horn and Highway 54 Corridor forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
Five inches of snow fell in Van Horn.
Heavy Snow, Martin
- When
- February 14, 8:00 AM CST to 6:00 PM CST
- Where
- Martin forecast zone
- Reported by
- NWS Employee
- Coordinates
- 32.306, -101.951 (the zone’s center; the record gives no point)
Four and a half inches of snow was estimated to have fallen in Stanton.
Heavy Snow, Howard
- When
- February 14, 8:00 AM CST to 6:00 PM CST
- Where
- Howard forecast zone
- Reported by
- NWS Employee
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
Four and a half inches of snow was estimated to have fallen in Big Spring.
Heavy Snow, Mitchell
- When
- February 14, 8:00 AM CST to 6:00 PM CST
- Where
- Mitchell forecast zone
- Reported by
- Social Media
- Coordinates
- 32.306, -100.921 (the zone’s center; the record gives no point)
In Westbrook, 4.4 inches of snow was reported.
Heavy Snow, Glasscock
- When
- February 14, 8:00 AM CST to 6:00 PM CST
- Where
- Glasscock forecast zone
- Reported by
- NWS Employee
- Coordinates
- 31.870, -101.521 (the zone’s center; the record gives no point)
Five inches of snow was estimated to have fallen in Garden City.
Heavy Snow, Reagan
- When
- February 14, 8:00 AM CST to 6:00 PM CST
- Where
- Reagan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.366, -101.523 (the zone’s center; the record gives no point)
Six inches of snow fell in Big Lake.
Heavy Snow, Marfa Plateau
- When
- February 14, 8:00 AM CST to 5:00 PM CST
- Where
- Marfa Plateau forecast zone
- Reported by
- Social Media
- Coordinates
- 30.358, -104.190 (the zone’s center; the record gives no point)
Four and a half inches of snow fell in Valentine.
Heavy Snow, Reeves County Plains
- When
- February 14, 9:00 AM CST to 3:00 PM CST
- Where
- Reeves County Plains forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.323, -103.693 (the zone’s center; the record gives no point)
Three and a half to four inches of snow fell in Pecos.
Heavy Snow, Pecos
- When
- February 14, 9:30 AM CST to 6:00 PM CST
- Where
- Pecos forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Four inches of snow fell in Fort Stockton.
Heavy Snow, Central Brewster County
- When
- February 14, 10:00 AM CST to 6:00 PM CST
- Where
- Central Brewster County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
Four inches of snow fell in Panther Junction.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Texas, February 13 to 19, 202130 deaths · $138 million · 92 events
- Winter Storm and Extreme Cold in Texas, February 13 to 15, 202120 deaths · 66 events
- Cold in Tennessee, February 13 to 21, 20214 deaths · 1 injured · 18 events
- Frost and Freeze in Texas, February 13 to 18, 20211 death · $460 million · 31 events
- High Wind in California, February 13, 20211 death · $200,000 · 70 kt wind · 13 events
- Cold in Texas, February 13 to 18, 2021$17 million · 17 events
- Ice Storm in Virginia, February 13 to 14, 2021$1.9 million · 39 events
- Extreme Cold in Minnesota, February 13 to 15, 202176 events
- Blizzard and Winter Storm in New Mexico, February 13 to 15, 2021$40,000 · 54 kt wind · 34 events
- Winter Weather in Virginia, February 13 to 14, 2021$100,000 · 5 events
- Cold in Iowa, February 13 to 16, 202151 events
- Damaging Winds in Nevada, February 13, 2021$100,000 · 63 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946230, 946227, 946236, 946240, 946242, 946245, 946248, 946238, 946257, 946233, 946234, 946235, 946243, 946253, 946259, 946258, 946255, 946260.